When a new coronavirus appeared in the late 2019, identified as the cause of several cases of pneumonia in Wuhan, Paracetamol was initially reported to be the preferable antipyretic medication, choice which was detrimental to the use of other drugs. People have resorted to buying large stocks of Paracetamol and some have used it in large doses, regardless of the consequences. However, the Paracetamol (Acetaminophen) overdose remains the leading cause of death or transplantation due to acute liver failure in many parts of the world. This review aims at presenting the pharmacokinetics, the clinical signs, and the risk factors for systemic toxicity associated with Paracetamol overdose, as well as the current therapeutic approach. Paracetamol is primarily metabolized in the liver, by glucuronidation and sulfation. In case of a Paracetamol overdose, a large amount of NAPQI is conjugated with glutathione, and this process is due to a major depletion of glutathione, thus leading to hepatic necrosis, renal failure, and encephalopathy. The evaluation of serum acetaminophen levels by analytical methods is extremely useful both for the diagnosis and the therapy monitoring.
Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License.
Caragea, Genica; Avram, Oana; Pauna, Andreea; Costea, Andreea Cristina; and Tudosie, Miruna
"Acetaminophen, a therapeutic or an extremely toxic remedy – a review,"
Journal of Mind and Medical Sciences: Vol. 9:
1, Article 10.
Available at: https://scholar.valpo.edu/jmms/vol9/iss1/10